Article Text

Download PDFPDF
Unusual presentation of more common disease/injury
Severe enophthalmos and lagophthalmos secondary to HIV-associated lipoatrophy
  1. Jennifer Edith De Niro,
  2. Rona Z. Silkiss
  1. Ophthalmology Department, California Pacific Medical Center, San Francisco, California, United States
  1. Correspondence to Dr Jennifer Edith De Niro, Jennifer_DeNiro{at}yahoo.com

Summary

HIV-associated lipoatrophy has been closely linked to the use of the thymidine nucleoside reverse-transcriptase inhibitors stavudine and zidovudine. The lipoatrophy can have severe psychological effects and is associated with increased risk of metabolic disorders and cardiovascular disease. The authors present a case of a 45-year-old HIV-positive man who presented with severe bilateral enophthalmos (recession of the eyes) and lagophthamos (inability to fully close the eyes) from orbital fat atrophy. He had taken zidovudine for 8 years and stavudine for 13 years. Cessation of the causative drugs usually does not result in noticeable improvement of the lipoatrophy. Placement of bilateral orbital floor implants decreased our patient’s orbital volume and substantially improved his eyelid function and cosmetic appearance.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.